Volume 2, 2019
Difference & Differential Equations and Applications
Article Number 17
Number of page(s) 7
Section Mathematics - Applied Mathematics
Published online 29 May 2019

© O.A. Tarasova & V.B. Vasilyev, Published by EDP Sciences, 2019

Licence Creative CommonsThis is an Open Access article distributed under the terms of the Creative Commons Attribution License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

1 Introduction

As a rule the classical pseudo-differential operator in Euclidean space is defined by the formula [1, 2]:

where the sign ∼ over a function denotes its Fourier transform,

and the function is called a symbol of a pseudo-differential operator A.

Our main goal here is describing a periodic variant of this definition and studying its certain properties related to solvability of corresponding equations in canonical domains of an Euclidean space. In this paper the main result is related to a comparison of discrete and continuous solutions. We try to preserve maximal correspondence for discrete and continuous cases under digitization, it permits to find more appropriate constructions.

This problem is very large and in our opinion it should include the following aspects according to a lot of physical and technical applications of such operators and related equations:

  • finite and infinite discrete Fourier transform as a natural technique for such equations;

  • choice of appropriate discrete functional spaces;

  • studying solvability for infinite discrete equations;

  • studying solvability of approximating finite discrete equations;

  • a comparison between continuous and infinite discrete equations;

  • a comparison between infinite discrete and finite discrete equations.

This is not completed list of questions for studying which we intend to consider. Some results in this direction were obtained for simplest pseudo-differential operators (Calderon–Zygmund operators [3, 4]) and corresponding equations. Also certain results are related to approximate solutions.

There are few variants of the theory of discrete boundary value problems (see, for example [5, 6]), but these theories are related especially to partial differential operators and do not use the harmonic analysis technique. Since the classical theory of pseudo-differential operators is based on the Fourier transform we will use the discrete Fourier transform and discrete analogue of pseudo-differential operators which will include discrete analogues of partial differential and some integral convolution operators.

2 Discrete spaces and digital operators

2.1 Discrete Sobolev–Slobodetskii spaces

Given function u d of a discrete variable , h > 0, we define its discrete Fourier transform by the series:

where , and partial sums are taken over cubes,

We will remind here some definitions of functional spaces [7] and will consider discrete analogue of the Schwartz space . Let us denote and introduce the following.

2.2 Digital pseudo-differential operators

One can define some discrete operators for such functions u d .

If is a periodic function in with the basic cube of periods then we consider it as a symbol. We will introduce a digital pseudo-differential operator in the following way.

3 Solvability and digital-periodic projectors

3.1 Periodic factorization

This case is very different from , and an ellipticity condition is not sufficient for a solvability. A principal role for the solvability takes a concept of the periodic factorization which is defined for an elliptic symbol.

To describe a solvability picture for equation (3) we introduce the following notations. Let us denote .

We will use a special periodic factorization of an elliptic symbol :

where the factors have some analytical properties in half-strips and satisfy certain estimates [7, 8].

The special index æ of periodic factorization determines the solvability for equation (3), and for special cases we will describe obtained results [7, 8]. These cases are distinct. So, if |æ − s| < 1/2 then we have the unique solution:


for equation (3). But if then there are a lot of solutions,

where is an arbitrary polynomial of order n of variables , satisfying the condition (2), are arbitrary functions from .

3.2 Approximation schemes

We will consider the pseudo-differential equation:

(5)and suggest for its solution some computational schemes.

We assume that the symbol of the operator A satisfies the condition:

(6)and it is well-known such a symbol admits factorization,

with respect to the last variable with the index æ [1].

Since we know solvability conditions for pseudo-differential equations in and [1] we will select such discrete pseudo-differential operators which reserve all needed properties of their continuous analogues.

3.2.1 Equations in a whole space

Let P h be a restriction operator on , i.e. for

We tried this projector for simplest pseudo-differential operators, namely Calderon–Zygmund operators, these operators can be treated as pseudo-differential operators of order 0, and we obtained very acceptable results [3, 1012]. But now we will use another restriction operator.

A construction for the restriction operator Q h for functions is the following. We take the Fourier transform , then its restriction on and periodically continue it onto a whole . Further we apply the inverse discrete Fourier transform and obtain a discrete function which is denoted by . In our opinion the projector Q h is more convenient than P h although the projectors P h and Q h are almost the same according to the following result.

3.2.2 Equations in a half-space

If we put strong enough restrictions on a right-hand side and factorization elements then one can give a comparison between discrete and continuous solutions.

3.3 Non-trivial case

We have non-uniqueness of a solution for equation (3) for the case . We consider here the case n = 1.

To obtain the unique solution one needs some additional conditions. Discrete analogues of Dirichlet or Neumann conditions give a very simple case. We will consider here the discrete Dirichlet condition:

(8)where is a given function of a discrete variable in the discrete hyper-plane hZ m−1.

The condition (8) in Fourier images takes the form:

and according to the previous theorem we obtain the following integral equation with respect to the unknown ,

where we have used the following notation,

where is a polynomial of order 1 of variables , k = 1,…, m from the class E 1.

Let us denote,

and assuming that we will find,

Then the solution of the problem (3), (8) is the following,

Thus, we obtain the following result.

4 Comparison

To obtain some comparison between discrete and continuous solutions we will remind how the continuous solution looks. The continuous analogue of the discrete boundary value problem is the following:



If the index of factorization equals to æ and æ−s = 1 + δ, |δ| < 1/2 then the unique solution for the problem (10), (11) is constructed by the similar formula:


assuming that . Let us note that this is simplest variant of Shapiro–Lopatinskii condition [1].

We have the following discrete solution:

in which we choose special approximations. We take and we take as restrictions of on . Then the periodic symbol,

satisfies all conditions of periodic factorization with the same index æ. Moreover, and coincide with and respectively on .


This paper is one of first steps for studying discrete boundary value problems and their connections with classical theory of boundary value problems for elliptic pseudo-differential equations. We intend to study more general situations in forthcoming papers and to obtain approximation estimates for comparison of discrete and continuous solutions.


Research supported by the State contract of the Russian Ministry of Education and Science (contract No 1.7311.2017/8.9).


  1. Eskin GI (1981), Boundary value problems for elliptic pseudodifferential equations, AMS, Providence. [Google Scholar]
  2. Taylor ME (1980), Pseudo-differential operators, Princeton Univ. Press, Princeton. [Google Scholar]
  3. Vasil’ev AV, Vasil’ev VB (2015), Periodic Riemann problem and discrete convolution equations. Diff Equ 51, 5, 652–660. [CrossRef] [Google Scholar]
  4. Vasilyev AV, Vasilyev VB (2015), Discrete singular integrals in a half-space. Current trends in analysis and its applications, Proc. 9th ISAAC Congress, Kraków, Poland, Birkhäuser, Basel, pp. 663–670. [Google Scholar]
  5. Vasilyev AV, Vasilyev VB (2017), Two-scale estimates for special finite discrete operators. Math Model Anal 22, 3, 300–310. [CrossRef] [Google Scholar]
  6. Samarskii AA (2001), The theory of difference schemes, CRC Press, Boca Raton. [CrossRef] [Google Scholar]
  7. Vasilyev AV, Vasilyev VB (2018), Pseudo-differential operators and equations in a discrete half-space. Math Model Anal 23, 3, 492–506. [CrossRef] [Google Scholar]
  8. Vasilyev AV, Vasilyev VB (2018), On some discrete boundary value problems in canonical domains, in: Differential and Difference Equations and Applications. Springer Proc. Math. Stat, Vol. 230, Springer, Cham, pp. 569–579. [CrossRef] [Google Scholar]
  9. Ryaben’kii VS (2002), Method of difference potentials and its applications, Springer-Verlag, Berlin-Heidelberg. [CrossRef] [Google Scholar]
  10. Vasilyev VB (2017), Discreteness, periodicity, holomorphy, and factorization, in: C Constanda, M Dalla Riva, PD Lamberti, P Musolino (Eds.), Integral Methods in Science and Engineering, Theoretical Technique, Vol. 1. Birkhauser, Cham, Switzerland, pp. 315–324. [CrossRef] [Google Scholar]
  11. Vasilyev AV, Vasilyev VB (2016), Difference and discrete equations on a half-axis and the Wiener-Hopf method. Azerb J Math 6, 1, 79–86. [Google Scholar]
  12. Vasilyev AV, Vasilyev VB (2016), On solvability of some difference-discrete equations. Opusc Math 36, 4, 525–539. [CrossRef] [Google Scholar]
  13. Vasilyev AV, Vasilyev VB (2016), On finite discrete operators and equations. Proc Appl Math Mech 16, 1, 771–772. [Google Scholar]
  14. Vasilyev VB (2017), The periodic Cauchy kernel, the periodic Bochner kernel, and discrete pseudo-differential operators. AIP Conf Proc 1863, 140014-1–140014-4. [Google Scholar]
  15. Vasilyev VB (2018), Discrete pseudo-differential operators and boundary value problems in a half-space and a cone. Lobachevskii J Math 39, 2, 289–296. [CrossRef] [Google Scholar]
  16. Vasilyev VB (2018), On discrete pseudo-differential operators and equations. Filomat 32, 3, 975–984. [CrossRef] [Google Scholar]
  17. Vasilyev VB (2018), On some approximate calculations for certain pseudo-differential equations. Bull Karaganda Univ Math 3, 91, 9–16. [CrossRef] [Google Scholar]

Cite this article as: Tarasova O.A & Vasilyev V.B 2019. To the theory of discrete boundary value problems. 4open, 2, 17.

Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.

Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.

Initial download of the metrics may take a while.